A boxed warning highlighting serious safety concerns, including reported deaths, with the use of Novartis AG's Exjade drug to remove excess iron from the blood, has been added to the medicine's label, the US Food and Drug Administration said.
In a message on its website, the FDA said the prescribing information for Exjade would now carry a highlighted warning, often called a black box, noting that the drug may cause renal impairment, including kidney failure; hepatic impairment, including liver failure; and gastrointestinal haemorrhage.
In some reported cases, the agency said, the reactions were fatal.
Drug under scrutiny
Exjade is approved to treat chronic iron overload due to blood transfusions. The drug works by binding to excess iron and removing it from certain cells in the body, such as liver cells, before being excreted.
But the drug has been under scrutiny by health regulators over safety concerns.
In September, the FDA said it was looking into whether patients with myelodysplastic syndromes - bone marrow disorders often requiring blood transfusions - were at higher risk of serious complications or death when using the Novartis drug.
The FDA said reported serious adverse reactions cited in the new warning were more frequently observed in higher risk patients. It cited patients of advanced age, those with high risk myelodysplastic syndromes, underlying kidney or liver impairment or those with low blood platelet counts.
Close patient monitoring
The agency said Exjade therapy requires close patient monitoring.
"The label updates announced today will enhance the ability of physicians to appropriately treat patients who are prescribed or taking Exjade to manage transfusional iron overload," Novartis said in a statement.
"The core information in the boxed warning is not new but provides more specifics about which patients may be at the greatest risk and offers specific monitoring guidance," Novartis said, adding that it would send a letter to healthcare professionals to ensure that they are aware of the updated warnings. - (Reuters Health, February 2010)